Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 43, NWS Tucson, AZ

August 21, 2010Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 21, 2010, 3:19 PM MST for Santa Cruz County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2010, 3:19 PM MST (22:19 UTC)
Expired
Aug 21, 2010, 5:56 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 64 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 3:45 PM MSTFLASH FLOODNogales, AZNOGALES WASH ROSE FROM 2 FEET TO 9 FEET IN LESS THAN AN HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2010-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2010-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

404 
WGUS55 KTWC 212219
FFWTWC
AZC023-220015-
/O.NEW.KTWC.FF.W.0043.100821T2219Z-100822T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
319 PM MST SAT AUG 21 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF NOGALES...

* UNTIL 515 PM MST

* AT 311 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NOGALES
  AND NOGALES WASH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3146 11107 3146 11079 3133 11079 3133 11107
      3133 11108

$$
4 follow-up statements
319 
WGUS75 KTWC 212241
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
341 PM MST SAT AUG 21 2010

AZC023-220015-
/O.CON.KTWC.FF.W.0043.000000T0000Z-100822T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-
341 PM MST SAT AUG 21 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR SOUTH
CENTRAL SANTA CRUZ COUNTY...

AT 329 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

THIS THUNDERSTORM WITH EXCESSIVE RAIN IS OCCURRING IN THE UPPER END 
OF THE NOGALES BASIN. RADAR PRECIPITATION ESTIMATES INDICATE 2 
INCHES OF RAIN HAS FALLEN IN NOGALES SONORA WITHIN THE LAST HOUR. 
THIS WATER WILL FLOW INTO NOGALES WASH AND ACROSS THE INTERNATIONAL 
BORDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3146 11107 3146 11079 3133 11079 3133 11107
      3133 11108

$$
252 
WGUS75 KTWC 212332
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
432 PM MST SAT AUG 21 2010

AZC023-220015-
/O.CON.KTWC.FF.W.0043.000000T0000Z-100822T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-
432 PM MST SAT AUG 21 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR SOUTH
CENTRAL SANTA CRUZ COUNTY...

AT 416 PM MST...A U.S. GEOLOGICAL SURVEY RIVER GAUGE ON NOGALES WASH 
HAS RISEN OVER 7 FEET BETWEEN 300 PM AND 400 PM MST. ESTIMATED FLOW 
NEAR THE INTERNATIONAL BORDER WAS 3000 CUBIC FEET PER SECOND. 
ADDITIONAL RISES ARE EXPECTED AS RAINFALL IN SONORA DRAINS INTO 
ARIZONA.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN NEAR THE 
NOGALES WASH IN SANTA CRUZ COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

&&

LAT...LON 3146 11107 3146 11079 3133 11079 3133 11107
      3133 11108

$$
368 
WGUS55 KTWC 220016
FFWTWC
AZC023-220145-
/O.EXT.KTWC.FF.W.0043.000000T0000Z-100822T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
516 PM MST SAT AUG 21 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF NOGALES...

* UNTIL 645 PM MST

* AT 502 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING 
IN NOGALES. WATER IS OUT OF THE BANK OF THE NOGALES WASH. 

* THE STORM PRODUCING FLASH FLOODING IN NOGALES HAS DISSIPATED. 
HOWEVER SHOWERS AND THUNDERSTORMS REMAIN IN THIS AREA AND WATER 
DRAINING FROM MEXICO INTO ARIZONA WILL CONTINUE FOR ANOTHER HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TUCSON.

&&

LAT...LON 3146 11107 3146 11079 3133 11079 3133 11107
      3133 11108

$$
996 
WGUS75 KTWC 220056
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
556 PM MST SAT AUG 21 2010

AZC023-220102-
/O.CAN.KTWC.FF.W.0043.000000T0000Z-100822T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-
556 PM MST SAT AUG 21 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL SANTA
CRUZ COUNTY...

AT 550 PM LAW ENFORCEMENT OFFICIALS REPORTED THE WATER LEVELS HAD 
RETURNED TO THE MAIN CHANNEL.  ADDITIONALLY THEY RECEIVED REPORTS OF 
ROAD EROSION NEAR THE WASH IN THE CENTRAL AREA OF NOGALES. 

LAT...LON 3146 11107 3146 11079 3133 11079 3133 11107
      3133 11108

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:00 PM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 21, 2:00 PM MST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST SAT AUG 21 2010

.SYNOPSIS...A MORE FAVORABLE FLOW PATTERN FOR SHOWERS AND
THUNDERSTORMS OVER SOUTHEAST ARIZONA IS EXPECTED THIS WEEKEND INTO
EARLY NEXT WEEK.

&&

.DISCUSSION...PLENTY OF DEBRIS CLOUD FROM LAST NIGHT'S STRONG
COMPLEX OVER SONORA. THIS HAS INDEED HELPED DELAY CONVECTION A
LITTLE TODAY AS WE INITIALLY STRUGGLED WITH SURFACE HEATING. GOES
SOUNDER ESTIMATES CONFIRM THE MORNING 12Z KTUS SOUNDING WITH PLENTY
OF MOISTURE AND INSTABILITY. MIGHT ALSO BE FIGHTING MODEST
INHIBITION BEHIND A WEAK VORT SPOKE. WE HAVE SEEN LIMITED CLEARING
ESPECIALLY NEAR THE INTERNATIONAL BORDER. WITH A CONVECTIVE
TEMPERATURE IN THE MID TO UPPER 90S STILL EXPECT LATER AFTERNOON
DEVELOPMENT...VALLEY AND LOWER DESERT EMPHASIS IN THE EVENING HOURS
WITH ASSISTANCE FROM THE INVERTED IMPULSE NEAR THE NORTHERN GULF OF
CALIFORNIA THAT HELPED FOCUS THE COMPLEX OVER SONORA LAST NIGHT.

THE FLOW REMAINS FAVORABLE WITH THE HIGH CENTER JUST EAST OF THE
AREA TO START THE WEEK. HIGH CENTER WOBBLING BACK OVERHEAD BY LATE
TUESDAY MAY CAP SOME ACTIVITY THE SECOND HALF OF THE WEEK.

&&

.AVIATION...ISOLD-SCT TSRA/SHRA DEVELOPING THIS AFTERNOON...THEN
BECOMING MORE WIDESPREAD DURING THE MID TO LATE AFTERNOON HOURS WITH
SCT-NUMEROUS TSRA/SHRA EXPECTED BETWEEN 00Z-05Z SUNDAY. OUTSIDE OF
THUNDERSTORMS EXPECT SCT CLOUD BASES BETWEEN 5-7K FT AGL AND SCT-BKN
CLOUD DECKS OF 10-12K FT AG...WITH A SLY/SELY SURFACE WND GENERALLY
LESS THAN 12 KTS. WITH THE STRONGER STORMS...MVFR CEILINGS/VSBYS
EXPECTED AND WIND GUSTS TO NEAR 45 KTS. AFT 05Z SUNDAY...THE SHOWERS
AND THUNDERSTORMS WILL SLOWLY DIMINISH...ALTHOUGH A SLIGHT CHANCE OF
-TSRA/SHRA WILL PERSIST THROUGH 14Z SUNDAY MORNING. EXPECT DEBRIS
CLOUDINESS TO CONTINUE THROUGH THE MID MORNING HOURS ON SUNDAY AS
WELL...WITH SCT-BKN CLOUDS AT 8-10K FT AGL AND BKN-OVC HIGH CIRRUS
CLOUDS MAINLY ABOVE 20K FT AGL. AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 21, 10:50 AM MST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1050 AM MST SAT AUG 21 2010

AZZ019-029>035-221800-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1050 AM MST SAT AUG 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL DEVELOP LATER TODAY...WITH INITIAL DEVELOPMENT
ACROSS SOUTHERN AREAS BEFORE DEVELOPING LATER IN THE NORTH AND
SPREADING WESTWARD THROUGH THE EVENING HOURS. EXPECT SOME STORMS
TO GENERATE STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY IN AFTERNOON AND
EVENING HOURS TO START THE WEEK. EXPECT GUSTY WINDS AND LOCALLY
HEAVY RAINFALL WITH SOME STORMS. THE PATTERN WILL BE LESS
FAVORABLE FOR STORMS LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:45 PM MSTSpecial Weather StatementTWC30 min
Aug 20, 6:21 PM MSTAreal Flood AdvisoryTWCPima56 min
Aug 21, 3:33 PM MSTSpecial Weather StatementTWCSanta Cruz42 min

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.